Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Vomited, Should I Redose?
Nov 3, 2008

Hello,

I recently had a ten day bout with some sort of food poisoning.

On the first day of the illness, I vomited about an hour after taking my meds (efavirenz, tenofovir, lamivudine).

How long does it take to absorb these meds into the blood stream? In the future, would you recommend re-dosing after vomiting or not?

Thank you.

Response from Dr. Sherer

As a general rule, if you see pills in the vomitus, you should re-dose. After one hour, it is likely that most of the contents of the pills have been acidified in the stomach and emptied from the stomach into the duodenum, so re-dosing would not be necessary.

It takes about 20 minutes for 1/2 of a meal to leave the stomach, so, also as a general rule, over 30 minutes following ingestion of the pills would be a reasonable cut off time for re-dosing.

I urge you to talk to your doctor about your concern and this response.


Response from Dr. Sherer

As a general rule, if you see pills in the vomitus, you should re-dose. After one hour, it is likely that most of the contents of the pills have been acidified in the stomach and emptied from the stomach into the duodenum, so re-dosing would not be necessary.

It takes about 20 minutes for 1/2 of a meal to leave the stomach, so, also as a general rule, over 30 minutes following ingestion of the pills would be a reasonable cut off time for re-dosing.

I urge you to talk to your doctor about your concern and this response.


Previous
Atripla
Next
anther atripla question

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement